Kansas, 2023Damaging Winds in Kansas, June 30, 2023
June 30, 2023 · NWS ICT · 3 events in 3 counties and zones
Thunderstorms that developed in western Kansas moved east into north central Kansas during the evening hours of June 30th. |There was one report of wind damage when part of a roof was torn off of an outbuilding in near Kanopolis in Ellsworth County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that developed in western Kansas moved east into north central Kansas during the evening hours of June 30th. These storms produced wind gusts of 60 mph.|There was one report of wind damage when part of a roof was torn off of an outbuilding in near Kanopolis in Ellsworth County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 5:39 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 30, 5:39 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 PM CDT Fri Jun 30 2023
.SYNOPSIS...
Issued at 347 PM CDT Fri Jun 30 2023
High pressure is situated over the Gulf of Mexico and southeast
CONUS while short waves are positioned over the upper Great Lakes
and the Rockies. Afternoon heat with temperatures near the century
mark and heat indices of 100 to 105 persist for another day across
the eastern half of Kansas; these temperatures are roughly 10
degrees above seasonal normal. A Heat Advisory remains in effect for
southeast Kansas until 7PM. There is a cold front draped from
southeast Colorado to north central Kansas and southeast Nebraska as
another boundary stretches from the Panhandles, south central and
northeast Kansas. Convective initiation has begun this afternoon
in eastern Colorado and the Texas Panhandle.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 347 PM CDT Fri Jun 30 2023
Highlights:
1) Warm into the evening - Heat Advisory in SE KS until 7PM
2) Chances for showers and storms this evening into Saturday
3) Cooler for the weekend
Challenges: Precipitation chances and respective coverage
Changes: Adjusted precipitation chances and timing tonight-Saturday
The wave over the Rockies will track east into the Central Plains
tonight into Saturday. As mentioned in the synopsis section,
convection has already developed in eastern Colorado and the Texas
Panhandle this afternoon. Given the boundary across south central
Kansas, there is a potential for convection to develop along it this
evening (around 7PM) as depicted by some of the short term models.
Convergence is lacking which makes confidence not high in its
respective development. There is some instability and shear
suggesting that a strong to severe storm cannot be ruled out given
development. Topeka's 19Z sounding shows a pretty good cap in place.
Higher confidence exists in the eastward progression and additional
convection over the High Plains this evening; this activity will
track into central and eastern portions of the state after midnight.
The best moisture transport coincides with this timeframe as well. A
possibility for strong to severe storms remains during this
timeframe but mainly over north central Kansas. Precipitable water
values are slightly anomalous thus moderate to heavy rainfall could
occur and lead to localized flooding with better potential over
western Kansas and Nebraska. The Kansas Mesonet indicates a greater
depth to the soil moisture across western Kansas.
Lingering showers and thunderstorms are possible on Saturday
especially in northern and far eastern Kansas as the wave continues
to move east. Cooler air will settle in behind the associated cold
front dropping afternoon temperatures to the 80s which will
certainly be welcomed by many after these past few hot summer days.
An upper wave moves onshore over southern Canada on Saturday then
tromps east. Near seasonal normal afternoon temperatures (around 90
degrees) are forecast for Sunday with a bit higher values to start
next week.
.LONG TERM...(Tuesday through Friday)
Issued at 347 PM CDT Fri Jun 30 2023
Highlights:
1) Warmer Tuesday & Wednesday
2) Independence Day (Tuesday) - Chances for precip in SE KS (AM) &
NC KS (evening-overnight)
3) Better chances for showers/storms Wed eve-Thu night
3) Cooler Thursday & Friday
Changes: Precipitation chances
Summer heat returns for Tuesday (Independence Day) and Wednesday
albeit not as warm as this past week with highs in the 90s. A system
across southern Canada will have a wave drop into the Plains Tuesday
and Wednesday. Showers and thunderstorms may creep down into
northern Kansas Tuesday evening and night which could interrupt
Independence Day festivities; however, the better chances are
further north and west. On Wednesday evening, there are higher
chances for showers and storms area wide as the system drops further
south. Of course there are questions in coverage and timing this far
out. Again the possibility exists for strong to severe storms with
this activity. Lingering chances of precipitation exist for the
end of next week. There is some model variability decreasing
confidence in chances and coverage for the very end of the week.
It does look like there will be a good cool down for that time
period with potential afternoon temperatures in the upper 70s to
mid 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jun 30 2023
Thunderstorms will affect mainly central Kansas this evening then
spread further south overnight as a complex of storms moves in
from western Kansas. A stalled out frontal boundary in central
Kansas will get a push southward from the thunderstorm outflow
winds. Clouds are expected to remain above MVFR category unless a
strong or severe storm affects the TAF site directly. Winds will
switch to the west during the late morning and afternoon on
Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 70 88 66 90 / 60 40 20 10
Hutchinson 67 86 63 90 / 80 30 20 0
Newton 69 86 64 90 / 50 40 20 10
ElDorado 70 87 64 89 / 50 40 20 10
Winfield-KWLD 70 88 65 90 / 50 50 20 10
Russell 64 83 61 91 / 80 40 10 0
Great Bend 65 83 61 90 / 80 20 10 0
Salina 68 85 63 92 / 70 50 20 0
McPherson 67 85 62 89 / 70 30 20 0
Coffeyville 74 90 67 91 / 50 50 50 10
Chanute 72 89 67 90 / 50 60 40 10
Iola 72 88 66 89 / 50 60 40 10
Parsons-KPPF 73 90 67 92 / 50 60 40 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ071-072-095-096-
099-100.
&&
SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...CDJ
Hazardous weather outlook, Jun 30, 5:59 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
659 PM CDT Fri Jun 30 2023
KSZ032-033-047>053-067>072-082-083-091>096-098>100-020000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
659 PM CDT Fri Jun 30 2023
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
There are chances for thunderstorms this evening and tonight.
Strong to severe storms are possible with up to 70 mph winds and
golf ball sized hail, mainly across central Kansas. Additionally
heavy rainfall could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances continue on Saturday. A few strong to severe
storms with up to 60 mph winds and quarter sized hail possible.
There is potential for thunderstorms on Monday through Thursday.
Stay tuned for updates especially if you have outdoor plans.
Heat indices are calculated to be in the upper 90s on Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 30, 6:55 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
755 PM CDT Fri Jun 30 2023
KSZ032-010215-
Russell KS-
755 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of western Russell
County through 915 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milberger, or 8 miles east of Pfeifer, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Gorham, Luray, Milberger, Paradise, Waldo and Russell
Airport.
This includes Interstate 70 between Mile Markers 175 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.
&&
LAT...LON 3913 9904 3913 9858 3870 9884 3870 9904
TIME...MOT...LOC 0055Z 221DEG 34KT 3874 9902
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CARUSOThunderstorm Wind, Russell
- When
- June 30, 7:35 PM CST to 7:36 PM CST
- Where
- Russell County, 1.48 mi NNW of Russell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 38.900, -98.860
A storm chaser estimated the wind gusts to be 60 mph.
Thunderstorm Wind, Ellsworth
- When
- June 30, 8:10 PM CST to 8:11 PM CST
- Where
- Ellsworth County, 0.54 mi W of Kanopolis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.720, -98.160
According to a report via social media, sections of an outbuilding roof were blown off.
Thunderstorm Wind, Saline
- When
- June 30, 8:35 PM CST to 8:36 PM CST
- Where
- Saline County, 5.43 mi E of Brookville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -97.770
A trained spotter reported an estimated wind gust to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 30, 20231 death · 5 events
- Hail and Damaging Winds in Illinois, June 30, 2023$10 million · 3 in hail · 14 events
- Wildfire in Idaho, June 30, 2023$9.2 million · 1 event
- Excessive Heat and Damaging Winds in Tennessee, June 30, 2023$493,000 · 56 kt wind · 40 events
- Damaging Winds in Georgia, June 30, 2023$66,000 · 56 kt wind · 56 events
- Hail and Damaging Winds in Kansas, June 30, 2023$452,000 · 2.5 in hail · 10 events
- Hail and Damaging Winds in Iowa, June 30, 2023$167,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Indiana, June 30, 2023$132,000 · 1 in hail · 5 events
- Damaging Winds in Tennessee, June 30, 2023$85,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Kansas, June 30, 20231 injured · 2 in hail · 33 events
- Damaging Winds and Lightning Strike in Maryland, June 30, 2023$38,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, June 30, 20234 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115606, 1115605, 1115607.